Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Wakefield, VA

August 28, 2002City of Hampton, City of Newport News, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 28, 2002, 2:26 PM EDT for City of Hampton, City of Newport News, Virginia. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2002, 2:26 PM EDT (18:26 UTC)
Expired
Aug 28, 2002, 4:15 PM EDT
In force
109 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Hampton, VA, City of Newport News, VA

The radar

The Norfolk radar (KAKQ), 53 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 281826
FFWAKQ
VAC650-700-282015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA

* UNTIL 415 PM EDT

* AT 220 PM EDT...RADAR SHOWED SHOWERS OR THUNDERSTORMS WITH         
  HEAVY RAINFALL OVER NEWPORT NEWS AND HAMPTON MOVING NORTH AT       
  15 MPH. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAINFALL IN AN   
  HOUR IN THESE AREAS. ROADS IN NEWPORT NEWS ARE REPORTED TO BE      
  CLOSED AT THE INTERSECTION OF 26TH AND BUXTON STREETS AND          
  FLOOD BARRICADES ARE IN PLACE NEAR THE CITY LINE APARTMENT         
  COMPLEX. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE 
TO HIGHER GROUND.

$$
LAT...LON 3709 7658 3698 7641 3706 7624 3710 7636

LYNCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:55 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 28, 9:55 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
955 AM EDT WED AUG 28 2002

THS AFTN...NO ND TO BE A BROKEN RECORD...ALL DATA SUPPORTS PTNL FOR
HEAVY RAIN AND TSTMS.  UPR IMPULSE OVR SERN U.S. ENHANCING RAINFALL
AMOUNTS AS IT TRACKS N THRU LT TMRW.  TEMPS MIGHT RISE A DEGREE OR
TWO...BUT THATS IT.  INTERESTING THAT SOME DIABATIC EFECTS OF
RAINFALL ARE ANCHORING THE SFC HGH IN THE REGION...SIMILAR TO THE
COLD SEASON...WTH TEMPS/DEWPOINTS IN THE 60S IN INTERIOR AREAS AND
70S IN ERN AREAS.  SOME REPORTS OF PONDING OF WTR ON ROADWAYS IN ORF
EARLIER.  AKQ RADAR IS DOING VRY GUD JOB ESTIMATING RAINFALL BASED
ON LATEST RAINFALL REPORTS.

3-5 OF RAIN STILL PSBL IN SOME AREAS BEFORE RAIN ENDS LT TMRW...WTH
LOCALLY HEAVIER AMOUNTS.

ON CSTL WTRS...ONSHORE BNDRY LYR WNDS INCRSG ALG THE COAST...AND
SEAS SLOWLY INCRSG OVR NRN WTRS.  SEAS WL APPCH SCA BY THS AFTN IN
NRN WTRS...AND PRHPS NUDGE SCA IN SRN WTRS TNGT.  WNDS WL FLIRT WTH
SCA AT TIMES...BUT WTH INVERSIONS SEEN IN AREA SNDGS...NOT ALL OF
BNDRY LYR WNDS WL BE ABLE TO MIX DOWN.  FEW CHGS NEEDE FOR THE
MARINE.

.AKQ...
MD...FLOOD WATCH TONIGHT FOR ZONES MDZ021>025. SCA CSTL WTRS.
NC...FLOOD WATCH TODAY FOR ZONES NCZ012>017...NCZ030>032...
NCZ102.
VA...FLOOD WATCH TODAY FOR ZONES VAZ063>064...VAZ070>078...
VAZ080>085...VAZ087>098. FLOOD WATCH TONIGHT FOR ZONES VAZ099-100.
SCA CSTL WTRS N OF PARRAMORE ISL.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:03 PM EDTFlash Flood WarningAKQCity of Virginia Beach117 min
Aug 28, 12:20 PM EDTFlash Flood WarningAKQCity of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth100 min
Aug 28, 12:45 PM EDTFlash Flood WarningAKQCity of Newport News75 min
Aug 28, 3:19 PM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News56 min

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.